OSA's Digital Library

Optics Express

Optics Express

  • Editor: C. Martijn de Sterke
  • Vol. 19, Iss. 18 — Aug. 29, 2011
  • pp: 17179–17188

Symmetric and antisymmetric solitons in finite lattices

Shunsheng Zhong, Changming Huang, Chunyan Li, and Liangwei Dong  »View Author Affiliations

Optics Express, Vol. 19, Issue 18, pp. 17179-17188 (2011)

View Full Text Article

Enhanced HTML    Acrobat PDF (2011 KB)

Browse Journals / Lookup Meetings

Browse by Journal and Year


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools



We propose a simple model for the realization of symmetrically and antisymmetrically shape-preserving nonlinear waves with nonvanishing intensities at infinity. A finite lattice embedded into a defocusing saturable medium can support various families of novel solitons, including out-of-phase and in-phase solitons with symmetric and antisymmetric profiles. Although the lattice is finite, the existence and stability of solitons depend strongly on the band-gap structure of the corresponding infinite lattice. Saturable nonlinearity enhances the pedestal height and renormalized energy flow of solitons evidently. In particular, increasing the lattice site number or saturation degree of nonlinearity can considerably suppresses the instability of solitons. In addition, we find two branches of in-phase solitons in finite lattices and one branch of them can be dynamically stable. Our findings may provide a helpful hint for linking the solitons supported by infinite and finite lattices.

© 2011 OSA

OCIS Codes
(190.0190) Nonlinear optics : Nonlinear optics
(190.6135) Nonlinear optics : Spatial solitons

ToC Category:
Nonlinear Optics

Original Manuscript: July 6, 2011
Manuscript Accepted: August 5, 2011
Published: August 17, 2011

Shunsheng Zhong, Changming Huang, Chunyan Li, and Liangwei Dong, "Symmetric and antisymmetric solitons in finite lattices," Opt. Express 19, 17179-17188 (2011)

Sort:  Author  |  Year  |  Journal  |  Reset  


  1. R. K. Dodd, J. C. Eilbeck, J. D. Gibbon, and H. C. Morris, Solitons and Nonlinear Wave Equations (Academic Press, 1982).
  2. G. Maugin, Nonlinear Waves in Elastic Crystals (Oxford University Press, 2000).
  3. L. Stenflo, “Theory of nonlinear plasma surface waves,” Phys. Scr. T63, 59–62 (1996). [CrossRef]
  4. I. L. Garanovich, A. A. Sukhorukov, and Y. S. Kivshar, “Surface multi-gap vector solitons,” Opt. Express 14, 4780–4785 (2006). [CrossRef] [PubMed]
  5. K. G. Makris, S. Suntsov, D. N. Christodoulides, G. I. Stegeman, and A. Hache, “Discrete surface solitons,” Opt. Lett. 30, 2466–2468 (2005). [CrossRef] [PubMed]
  6. S. Suntsov, K. G. Makris, D. N. Christodoulides, G. I. Stegeman, A. Hache, R. Morandotti, H. Yang, G. Salamo, and M. Sorel, “Observation of discrete surface solitons,” Phys. Rev. Lett. 96, 063901 (2006). [CrossRef] [PubMed]
  7. M. I. Molina, I. L. Garanovich, A. A. Sukhorukov, and Y. S. Kivshar, “Discrete surface solitons in semi-infinite binary waveguide arrays,” Opt. Lett. 31, 2332–2334 (2006). [CrossRef] [PubMed]
  8. E. Smirnov, M. Stepić, C. E. Rüter, D. Kip, and V. Shandarov, “Observation of staggered surface solitary waves in one-dimensional waveguide arrays,” Opt. Lett. 31, 2338–2340 (2006). [CrossRef] [PubMed]
  9. Y. Kominis, A. Papadopoulos, and K. Hizanidis, “Surface solitons in waveguide arrays: analytical solutions,” Opt. Express 15, 10041–10051 (2007). [CrossRef] [PubMed]
  10. Y. Kominis and K. Hizanidis, “Power-dependent reflection, transmission, and trapping dynamics of lattice solitons at interfaces,” Phys. Rev. Lett. 102, 133903 (2009). [CrossRef] [PubMed]
  11. Y. He, D. Mihalache, and B. Hu, “Soliton drift, rebound, penetration, and trapping at the interface between media with uniform and spatially modulated nonlinearities,” Opt. Lett. 35, 1716–1718 (2010). [CrossRef] [PubMed]
  12. Y. V. Kartashov, V. A. Vysloukh, and L. Torner, “Surface gap solitons,” Phys. Rev. Lett. 96, 073901 (2006). [CrossRef] [PubMed]
  13. C. R. Rosberg, D. N. Neshev, W. Krolikowski, A. Mitchell, R. A. Vicencio, M. I. Molina, and Y. S. Kivshar, “Observation of surface gap solitons in semi-infinite waveguide arrays,” Phys. Rev. Lett. 97, 083901 (2006). [CrossRef] [PubMed]
  14. Y. S. Kivshar and B. Luther-Davies, “Dark optical solitons: physics and applications,” Phys. Rep. 298, 81–197 (1998). [CrossRef]
  15. V. V. Konotop and S. Takeno, “Stationary dark localized modes: discrete nonlinear Schrödinger equations,” Phys. Rev. E 60, 1001–1008 (1999). [CrossRef]
  16. P. J. Y. Louis, E. A. Ostrovskaya, and Y. S. Kivshar, “Matter-wave dark solitons in optical lattices,” J. Opt. B 6, S309–S317 (2004). [CrossRef]
  17. Y. Kominis and K. Hizanidis, “Lattice solitons in self-defocusing optical media: analytical solutions of the nonlinear Kronig-Penney model,” Opt. Lett. 31, 2888–2890 (2006). [CrossRef] [PubMed]
  18. J. Belmonte-Beitia and J. Cuevas, “Existence of dark solitons in a class of stationary nonlinear Schrödinger equations with periodically modulated nonlinearity and periodic asymptotics,” J. Math. Phys. 52, 032702 (2011). [CrossRef]
  19. F. Lederer, G. I. Stegeman, D. N. Christodoulides, G. Assanto, M. Segev, and Y. Silberberg, “Discrete solitons in optics,” Phys. Rep. 463, 1–126 (2008). [CrossRef]
  20. Y. S. Kivshar and B. A. Malomed, “Raman-induced optical shocks in nonlinear fibers,” Opt. Lett. 18, 485–487 (1993). [CrossRef] [PubMed]
  21. S. Wabnitz, “Chiral polarization solitons in elliptically birefringent spun optical fibers,” Opt. Lett. 34, 908–910 (2009). [CrossRef] [PubMed]
  22. G. Agrawal, Nonlinear Fiber Optics (Academic Press, 1995).
  23. S. A. Akhmanov, V. A. Vysloukh, and A. S. Chirkin, Optics of Femtosecond Laser Pulses (Izdatel Nauka, 1988).
  24. Y. V. Kartashov, V. A. Vysloukh, and L. Torner, “Surface lattice kink solitons,” Opt. Express 14, 12365–12372 (2006). [CrossRef] [PubMed]
  25. C. Huang, J. Zheng, S. Zhong, and L. Dong, “Interface kink solitons in defocusing saturable nonlinear media,” Opt. Commun. 284, 4225–4228 (2011). [CrossRef]
  26. F. Ye, Y. V. Kartashov, V. A. Vysloukh, and L. Torner, “Bragg guiding of domainlike nonlinear modes and kink arrays in lower-index core structures,” Opt. Lett. 33, 1288–1290 (2008). [CrossRef] [PubMed]
  27. J. Wang, J. Yang, T. J. Alexander, and Y. S. Kivshar, “Truncated-Bloch-wave solitons in optical lattices,” Phys. Rev. A 79, 043610 (2009). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited